Alert archive / Massachusetts / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

September 15, 2017Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Sep 15, 2017, 4:00 PM EDT for Middlesex County, Massachusetts. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2017, 4:00 PM EDT (20:00 UTC)
Expired
Sep 15, 2017, 4:30 PM EDT
In force
30 min
Issued by
NWS Boston/Norton, MA

County Middlesex County, MA

The radar

The Boston radar (KBOX), 63 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2017-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2017-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS81 KBOX 152000
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
400 PM EDT FRI SEP 15 2017
 
MAZ005-014-152030-
Central Middlesex County MA-Southeast Middlesex MA-
400 PM EDT FRI SEP 15 2017

...Thunderstorm with heavy rain in east central Middlesex County ...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carlisle, or near Chelmsford, moving southeast at 10 mph.

Locally heavy downpours and pea size hail will accompany this storm.

Locations impacted include...
Billerica, Chelmsford, Lexington, Acton, Concord, Bedford, Lincoln
and Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams. When thunder roars, go indoors.

&&

LAT...LON 4249 7141 4257 7137 4255 7122 4243 7126
TIME...MOT...LOC 1958Z 294DEG 11KT 4252 7135 

$$
FIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:08 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 15, 2:08 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
208 PM EDT Fri Sep 15 2017

.SYNOPSIS...
Scattered showers and a few isolated thunderstorms are possible
today into this evening. Generally dry and seasonable weather
is expected this weekend. Hurricane Jose will likely bring high
surf and dangerous rip currents this weekend into the middle of
next week. Some wind and rain effects are possible, especially
across Cape Cod and the Islands. But the full extent of those
impacts remains dependent on the uncertain storm track.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
205 pm update...

This afternoon southern New England was under a broad mid level
trough, and cyclonic flow with a cold pool aloft. Diurnal
cumulus development was well underway, with a mix of clouds and
sun over the interior and along east coastal MA from Boston to
the North Shore.

South coastal MA/RI had minimal clouds, although of note was
the fog/stratus bank right along the south coastal MA/RI
shoreline, as well as around Martha's Vineyard and Nantucket.
This fog/stratus bank is expected to persist thru the afternoon,
and some fog with reduced vsbys may drift on land at times thru
the remainder of this afternoon.

Also seeing isolated to widely scattered showers developing
within the area. SPC Mesoanalysis page shows surface-based CAPE
of 1000+ J/kg for much of our area. Anticipating further
development of scattered showers and isolated t-storms as the
afternoon progresses. Precipitable water is around 1.6 inches,
not extraordinarily high but could allow for a few brief
downpours in any convection that develops. Will also be rather
sultry with dewpts in the mid- upper 60s across most areas.
Noted at 2 pm dew point at ACK was 70.

Temps expected to peak out in the upper 70s to mid 80s for most
locales, although some locales impacted by sea breezes may end
up somewhat less warm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...
Some leftover showers/isolated thunderstorms should diminish
this evening around or after sunset. Light/variable or calm
winds continue so will see set up for development of areas of
fog, some of which could be dense especially if there are any
breaks in the cloud deck.

Saturday...
The last of the mid level long wave trough lingers across S
coastal areas during the day. May see another round of scattered
showers/isolated thunderstorms once again during the afternoon.
This will again be dependent upon how quickly the fog and low
clouds breaks during the morning.

Noting a suppressed area of instability in the vicinity of the
leftover mid level trough, with CAPE up to around 800 or so j/kg
across N CT into W RI possibly a bit further S. Still have
light surface winds. PWATs are forecasted to be lower, however,
so not quite as much of a threat for heavy rainfall at this
point. Temps look to be a bit milder, mainly in the lower 80s
away from the upper 70s to lower 80s away from the S coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
15/00Z guidance suite continues the trend of a more westward track
with Jose, even with the ensembles. Still lots of disagreement
regarding the timing and strength of Jose among the deterministic
runs, especially after Sunday. With the westward shift in track, the
threat of a more direct impact from Jose is increasing. Prudence
dictates that people in southern New England should pay close
attention to later forecasts regarding Jose this weekend.

Confidence is high through this weekend, falling to low by Monday
night due to uncertainty in the track of Jose.

High pressure Sunday starts to break down across our region Sunday
night into Monday morning. This could permit some showers to develop
Monday afternoon into Monday night. The most likely period of any
wind and precipitation impacts from Jose, as of this writing, looks
to be sometime Tuesday into Wednesday. These sorts of details will
likely change with time through this weekend.

Have low confidence in the forecast for next Thursday, which
will greatly depend on the exact track and timing of Jose.

One thing is known with certainty: our region will be at a moderate
to high risk for dangerous rip currents later this weekend into
early next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

18Z Update...

Through This afternoon...High confidence. Along the Cape and
Islands, VFR except periods of IFR cigs possible at times due to
a fog/stratus bank that is in place along the south coastline.
For the remainder of the area, VFR with localized MVFR
cigs/vsbys possible in scattered showers. Isolated t-storms
possible thru sunset that may produce brief heavy rainfall. Sea
breezes remain in place thru the remainder of the afternoon.

Tonight...Moderate confidence. Any leftover showers end this
evening. Diurnal clouds dissipate leaving a period of mostly
clear to partly cloudy skies. However areas of MVFR/IFR
conditions in low clouds and fog should develop during the
overnight. Best chance for IFR conditions would be Cape and
Islands. Local LIFR CIGS/VSBYS are also possible if fog becomes
dense around or after 06Z.

Saturday...Moderate confidence.
MVFR/IFR conditions in low clouds/fog early, then
lifting/dissipating during the morning. Then VFR thru the
afternoon with diurnal cumulus. Low risk for scattered
showers during the afternoon, mainly across the interior.

KBOS Terminal...Moderate confidence in TAF. Sea breezes expected
this afternoon, and again during Saturday. Chance for scattered
showers and perhaps an isolated thunderstorm within vicinity of
the terminal this afternoon and early evening.

KBDL Terminal...Moderate confidence in TAF. Scattered showers and
perhaps an isolated thunderstorm approach the terminal this
afternoon into early evening.

Outlook /Saturday Night through Tuesday/...

Sunday and Monday...High confidence.

VFR. Patchy MVFR/IFR in fog and low clouds each early morning.
Chance of MVFR cigs reaching the South Coast late Monday, depending
on the track and speed of Jose.

Tuesday...Low confidence.

MVFR with areas of IFR in low clouds/rain/fog. Northeast winds with
potential for 35 knot speeds. Poor visibility on Cape and Islands in
rain and fog.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Today through Saturday...High confidence.
Expect winds to remain below 15 kt through the period. Seas 4
ft or less.

During this afternoon, fog/stratus bank lingers nearshore and
south of south coastal RI/MA, including Cape Cod, Martha's
Vineyard and Nantucket. Chance showers/thunderstorms this
afternoon/evening.

Then for tonight/Saturday morning and Saturday night,
visibility will be reduced in areas of fog, locally dense at
times. Outlook /Saturday Night through Tuesday/...

As Jose moves north, increasing swell also moves northward into
the southern New England waters this weekend and early next
week. Much of this is focused along the South coasts of RI and
MA, but spreads to the east coast of Cape Cod Tuesday.

Mariners are strongly urged to monitor the latest forecasts
regarding Jose this weekend into early next week.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...Belk/EVT/NMB
SHORT TERM...EVT
LONG TERM...Belk
AVIATION...Belk/EVT/NMB
MARINE...Belk/EVT
Hazardous weather outlook, Sep 15, 12:27 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
1227 PM EDT Fri Sep 15 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-161630-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
1227 PM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tropical Cyclone Jose will likely bring high surf and dangerous rip
currents to some ocean-exposed beaches later this weekend into the
middle of next week. There is the potential for significant erosion
along ocean-exposed beaches early to mid next week. There is also a
risk for minor to moderate coastal flooding if Jose passes close
enough to southern New England.

It remains uncertain if Jose will get close enough to southern New
England for any other impacts during the first half of next week.
There is a possibility of tropical storm force winds reaching
portions of Rhode Island and southeast Massachusetts with the Cape
and Islands most at risk. If this should happen, then scattered power
outages would be possible given full foliage at this time of year.
There could also be pockets of heavy rain.

We need to stress that there remains considerable uncertainty in how
close Jose will get.  People in southern New England are urged to
monitor the latest forecasts through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-161630-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1227 PM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tropical Cyclone Jose will likely bring high seas and possibly
significant wind to portions of the coastal waters early next week.
It remains uncertain how close Jose will get to Southern New England.
Mariners are urged to monitor the latest forecasts through this
weekend. Now would be a good time to check moorings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Thompson

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 15, 3:38 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
338 PM EDT FRI SEP 15 2017

MAZ006-007-152000-
Eastern Essex MA-Western Essex MA-
338 PM EDT FRI SEP 15 2017

...Thunderstorms with locally heavy rain in northern Essex County...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Amesbury, or near Exeter, moving east at 10 mph. Locally heavy
downpours could produce one-half to one inch of rain.

Locations impacted include...
Haverhill, Newburyport, Amesbury, Ipswich, Salisbury, Georgetown,
Newbury, Groveland, Merrimac, Rowley, West Newbury, Seabrook, South
Hampton and Plaistow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.  When thunder roars, go indoors.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7083 4271 7085 4280 7111 4281 7110
      4281 7107 4286 7103 4287 7097 4289 7093
      4289 7090
TIME...MOT...LOC 1936Z 287DEG 8KT 4289 7099

Field
Special weather statement, Sep 15, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
400 PM EDT FRI SEP 15 2017

MAZ005-014-152030-
Central Middlesex County MA-Southeast Middlesex MA-
400 PM EDT FRI SEP 15 2017

...Thunderstorm with heavy rain in east central Middlesex County ...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carlisle, or near Chelmsford, moving southeast at 10 mph.

Locally heavy downpours and pea size hail will accompany this storm.

Locations impacted include...
Billerica, Chelmsford, Lexington, Acton, Concord, Bedford, Lincoln
and Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams. When thunder roars, go indoors.

&&

LAT...LON 4249 7141 4257 7137 4255 7122 4243 7126
TIME...MOT...LOC 1958Z 294DEG 11KT 4252 7135

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:58 AM EDTSpecial Marine WarningBOX62 min
Sep 15, 12:05 PM EDTSpecial Marine WarningBOX85 min
Sep 15, 1:28 PM EDTSpecial Marine WarningBOX62 min
Sep 15, 3:38 PM EDTSpecial Weather StatementBOXEssex22 min
Sep 15, 4:21 PM EDTSpecial Weather StatementBOXEssex54 min
Sep 15, 4:58 PM EDTSpecial Weather StatementBOXMiddlesex32 min
Sep 15, 5:02 PM EDTAreal Flood AdvisoryBOXEssex58 min
Sep 15, 5:18 PM EDTAreal Flood WarningBOXEssex117 min
Sep 15, 5:34 PM EDTAreal Flood WarningBOXEssex, Middlesex116 min
Sep 15, 6:39 PM EDTAreal Flood AdvisoryBOXSuffolk66 min

Nearby

Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.